Excessive Heat, Osage
- When
- July 9, 2:30 PM CST to July 31, 11:59 PM CST
- Where
- Osage forecast zone
- Reported by
- Official NWS Observations
A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States in mid July resulting in strong subsidence over the region. High temperatures climbed to above 100 degrees on all but two days during the remainder of the month at the Tulsa International Airport and July 2011 went down as the second warmest July on record for that area since…
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong ridge of high pressure in the middle and upper atmosphere redeveloped across the south central United States in mid July resulting in strong subsidence over the region. High temperatures climbed to above 100 degrees on all but two days during the remainder of the month at the Tulsa International Airport and July 2011 went down as the second warmest July on record for that area since records began in 1905. Numerous record temperatures were exceeded this month across eastern Oklahoma. This heat combined with fairly high relative humidity values resulted in afternoon heat index values, or apparent temperatures, in the 105 to 115 degree range. Very little relief was realized during the overnight period as temperatures only fell into the upper 70s to mid 80s. This period of excessive heat continued into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 9, 2:05 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT SAT JUL 9 2011
.DISCUSSION...
WILL BE UPGRADING PORTIONS OF THE CURRENT HEAT ADVISORY TO
AN EXCESSIVE HEAT WARNING WITH THIS ISSUANCE...GENERALLY
WEST OF A KBVO-KMKO-KMLC LINE. THE WARNING/ADVISORY ARE
SET TO RUN THROUGH TOMORROW. HOWEVER...THEY WILL LIKELY
NEED TO BE EXTENDED INTO NEXT WEEK.
OVERNIGHT LOWS ARE EXPECTED TO REMAIN IN THE MID TO UPPER 70S
ACROSS MUCH OF THIS AREA TODAY AS A SOUTHERLY WIND OF 5 TO
10 MPH PERSISTS ACROSS THIS REGION THROUGH THE NIGHT. TEMPERATURES
LOOK TO BE A LITTLE WARMER ON SUNDAY THAN THEY ARE TODAY AS 850 MB
TEMPERATURES REMAIN FAIRLY CONSISTENT. HAVE GONE SEVERAL DEGREES ABOVE
THE MAV GUIDANCE WHICH HAS BEEN PERFORMING POORLY LATELY.
THE HEAT WILL GO ON THROUGH THE WEEK AS THE UPPER RIDGE WOBBLES AROUND
THE SOUTHERN U.S.
THE ONLY HOPE FOR ANY ORGANIZED SHOWERS AND THUNDERSTORMS THIS
WEEK WILL COME ON WEDNESDAY AS THE EASTERLY WAVE NOW MOVING INTO
THE UPPER TEXAS COAST WORKS AROUND THE UPPER RIDGE AND ACROSS
THE CENTRAL AND SOUTHERN PLAINS. OTHERWISE...THERE WILL BE SOME
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS IN THE PREFERRED
TERRAIN AREAS OF SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
MID TO LATE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 104 78 103 / 10 10 10 10
FSM 75 104 76 103 / 10 10 10 10
MLC 77 105 76 103 / 10 10 10 10
BVO 76 104 75 103 / 10 10 10 10
FYV 73 100 72 97 / 10 10 10 10
BYV 72 97 73 96 / 10 10 10 10
MKO 77 103 74 101 / 10 10 10 10
MIO 75 103 74 101 / 10 10 10 10
F10 77 104 75 102 / 10 10 10 10
HHW 77 102 76 102 / 10 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM SUNDAY FOR OKZ054-OKZ055-
OKZ059-OKZ060-OKZ061-OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-
OKZ071-OKZ073.
HEAT ADVISORY UNTIL 8 PM SUNDAY FOR OKZ049-OKZ053-OKZ056-OKZ057-
OKZ058-OKZ062-OKZ063-OKZ068-OKZ069-OKZ072-OKZ074-OKZ075-
OKZ076.
AR...HEAT ADVISORY UNTIL 8 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...12
LONG TERM....10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 101 PM CDT SAT JUL 9 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-100615- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 101 PM CDT SAT JUL 9 2011 ...DANGEROUS HEAT TO CONTINUE FOR AT LEAST THE NEXT SEVERAL DAYS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING . FIRE WEATHER DANGER. RISK...LIMITED. AREA...MAINLY WEST OF HIGHWAY 75. ONSET...THIS AFTERNOON. DISCUSSION... DANGEROUS HEAT EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON ...WITH HEAT INDEX VALUES OF 105 TO 110 DEGREES COMMON. A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR ALL OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. SEE /OKCNPWTSA /FOR DETAILS. ADDITIONALLY...DRIER SURFACE FUELS ACROSS PARTS OF NORTHEAST WILL RESULT IN A LIMITED FIRE DANGER THIS AFTERNOON. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY THROUGH TUESDAY...DANGEROUS HEAT POTENTIAL. WEDNESDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... HIGH PRESSURE ALOFT WILL EXPAND OVER THE REGION INTO NEXT WEEK...RESULTING IN DANGEROUS HEAT CONDITIONS TO PERSIST ACROSS THE AREA. THIS WILL ALSO LIMIT THUNDERSTORM POTENTIAL OVER THE NEXT FEW DAYS. A FRONTAL BOUNDARY MAY BRING LOW CHANCES FOR THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...BUT WILL ONLY OFFER LIMITED RELIEF FROM THE HEAT. FIRE DANGER WILL ALSO NEED TO BE MONITORED AS WIND SPEEDS ARE EXPECTED TO INCREASE OVER THE NEXT FEW DAYS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
25 excessive heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Tulsa | 2011-07-24 | 91 | Female | Permanent Home | Direct |
| Excessive Heat, Tulsa | 2011-07-25 | 63 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338657, 338663, 338667, 338668, 338669, 338672, 338673, 338674, 338675, 338678, 338679, 338681, 338680, 338682, 338683, 338684, 338661, 338660, 338664, 338665, 338666, 338670, 338671, 338676, 338677.